Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Austin/San Antonio, TX

May 10, 2017Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 10, 2017, 9:43 PM CDT for Uvalde County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 9:43 PM CDT (02:43 UTC)
Expired
May 10, 2017, 10:23 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 34 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS54 KEWX 110243
SVREWX
TXC463-110345-
/O.NEW.KEWX.SV.W.0103.170511T0243Z-170511T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
943 PM CDT WED MAY 10 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Western Uvalde County in south central Texas...

* Until 1045 PM CDT

* At 943 PM CDT, a severe thunderstorm was located over Cline, or 16
  miles northwest of Uvalde, moving east at 20 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Uvalde, Laguna, Cline, Knippa and Uvalde Estates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2922 10011 2939 10011 2956 9968 2914 9965
TIME...MOT...LOC 0243Z 271DEG 19KT 2931 10004 

HAIL...2.50IN
WIND...60MPH
 
$$

RUNYEN
2 follow-up statements
809 
WWUS54 KEWX 110306
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1006 PM CDT WED MAY 10 2017

TXC463-110345-
/O.CON.KEWX.SV.W.0103.000000T0000Z-170511T0345Z/
Uvalde TX-
1006 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL UVALDE COUNTY...

At 1005 PM CDT, a severe thunderstorm was located 9 miles northwest
of Uvalde, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Uvalde and Knippa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2923 10000 2937 10000 2950 9968 2916 9965
TIME...MOT...LOC 0305Z 271DEG 19KT 2931 9990 

HAIL...1.25IN
WIND...60MPH
 
$$

RUNYEN
193 
WWUS54 KEWX 110323
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1023 PM CDT WED MAY 10 2017

TXC463-110333-
/O.CAN.KEWX.SV.W.0103.000000T0000Z-170511T0345Z/
Uvalde TX-
1023 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UVALDE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 2923 10000 2937 10000 2950 9968 2916 9965
TIME...MOT...LOC 0320Z 271DEG 19KT 2931 9979 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:38 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 10, 6:38 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 PM CDT Wed May 10 2017

.UPDATE...
00Z Aviation Update Below.

&&

.AVIATION...
VFR conditions prevail early this evening across South Central Texas.
Of immediate concern are TSRAs crossing out of Mexico near DRT.
These TSRAs have the potential to impact DRT now through 02Z with
gusty winds. Can not rule out some small hail, although not indicated
in the TAF. Kept mention of VCTS in the DRT TAF through 04Z in case
upstream convection re-develops along the higher terrain of Mexico.
Additional, a broken line of storms may try to develop after 06Z
between SJT and DRT, however these storms are expected to stay north
of DRT and also weaken early Thursday morning before reaching
portions of the Hill Country and Central Texas.

MVFR ceilings will develop SAT-AUS and through the Hill Country
02Z-06Z. Some indications that IFR ceilings may develop at SAT an
portions of the Hill Country closer to 12Z. Isolated to scattered
SHRAs may also develop through this region early Thursday morning and
expand northeast and east through the day. A few TSTMs can not be
ruled out. VFR conditions developing after 18Z.

SE winds currently 10-15 kts at many areas, with gusts 20-25 kts out
toward DRT. Winds will decrease overnight to around 5-10 kts and may
turn N to NE at DRT around 09Z-12Z.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT Wed May 10 2017/

SHORT TERM (Tonight through Thursday Night)...
Isolated convection is already being observed along the dry line
located from San Angelo through central Val Verde county but still
west of Del Rio. This area is characterized by surface dewpoints
around 70 degrees, low level flow out of the southeast convergent to
the dry line, an uncapped environment and SBCAPE values over 4000
J/KG. Satellite trends are showing updrafts are having difficulty
staying upright with very strong winds, near 100 kts, aloft. A speed
maximum at 500 mb is currently aiding in the lifting in the mid
levels however. Thus, updrafts will be battling with a lack of
consistent upper level forcing and should stay quite isolated along
the dry line through the afternoon. However, very large hail will be
the biggest concern with all the instability available in this area.
Damaging straight line winds are also possible as DCAPE values over
1000 J/KG were analyzed in RAP proximity soundings.

Later this evening, a combination of better upper level forcing
coincident with the dry line and an intensifying LLJ will allow
convection to develop around the 02-04Z time frame according to hi-
res models. Rapid growth due to the aforementioned unstable
environment will further the threat for large hail and damaging
winds along the dry line while these cells organize into clusters
and begin to shift eastward. As this occurs, TTU-WRF and HRRR
solutions agree on producing a stout cold pool and producing outflow,
eventually weakening the surface based storms as they approach the
periphery of the Edwards Plateau near Junction and Kerrville.

By tomorrow morning, elevated showers and isolated storms will
likely still be lingering across the Hill Country along outflow from
the overnight activity and may act as the focus for afternoon
development again. Meanwhile, the dryline is progged to push farther
east as the main upper low weakens and broadens over the Red River
Valley. As the low continues to push off to the east, it should take
PoP chances with it by tomorrow night.

LONG TERM (Friday through Wednesday)...
Dry conditions will linger through the weekend as H5 ridging sets up
over the state. Afternoon RH values will fall into the 20-30 percent
range and may result in elevated fire weather conditions, especially
Friday as the surface pressure gradient yields 10-20 kts winds across
the Plateau. Next opportunity for PoPs appears to be late Sunday as
another dry line sets up over West Texas and afternoon dry line
convection becomes a possibility. Another H5 low from the Pacific
northwest will eject energy over the region through the majority of
the week thus low PoPs have been included just about each afternoon
for western areas near the dry line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  84  65  85  61 /  20  30  20   0   0
Austin Bergstrom Intl Airport  69  84  65  84  59 /  20  30  30   0   0
New Braunfels Muni Airport     70  84  65  86  59 /  20  30  20   0   0
Burnet Muni Airport            67  82  60  81  56 /  40  30  20   0   0
Del Rio Intl Airport           68  90  64  89  62 /  40  10   0   0   0
Georgetown Muni Airport        68  83  62  83  58 /  20  30  30   0   0
Hondo Muni Airport             68  85  64  89  58 /  30  30  10   0   0
San Marcos Muni Airport        70  84  65  85  59 /  20  30  20   0   0
La Grange - Fayette Regional   71  85  68  85  60 /  10  30  30  -    0
San Antonio Intl Airport       70  84  67  87  61 /  20  30  10   0   0
Stinson Muni Airport           71  85  67  87  62 /  20  30  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...LH
Public Service/Data Collection...33
Hazardous weather outlook, May 10, 3:14 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
314 PM CDT Wed May 10 2017

TXZ171>173-183>194-202>209-217>225-228-112015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
314 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.
Isolated strong storms will be possible this afternoon and should
increase in coverage into the late evening across the Edwards
Plateau and especially Val Verde County. Hail and damaging winds
are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A marginal risk for severe weather will be possible mostly along
and east of the Interstate 35 corridor Thursday. Again,
marginally severe hail and gusty winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather reports to the
National Weather Service this evening and tomorrow if needed.

TB3

In the hours before

Special weather statement, May 10, 5:26 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
526 PM CDT WED MAY 10 2017

TXZ183-102300-
Val Verde TX-
526 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Shumla, or 12 miles northwest of Comstock, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bakers Crossing.

LAT...LON 2972 10127 2985 10141 3018 10108 2999 10086
TIME...MOT...LOC 2226Z 226DEG 32KT 2984 10128

RUNYEN
Special weather statement, May 10, 7:33 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
733 PM CDT WED MAY 10 2017

TXZ183-184-202-110115-
Kinney TX-Val Verde TX-Edwards TX-
733 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 815 PM
CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Del Rio, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Del Rio, Cienegas Terrace, Laughlin AFB, Val Verde Park and Kickapoo
Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 10039 2975 10017 2926 10084 2927 10085
      2928 10087 2931 10089 2931 10091 2933 10092
      2933 10094 2935 10095 2935 10097 2938 10100
TIME...MOT...LOC 0033Z 262DEG 17KT 2936 10088

RUNYEN
Special weather statement, May 10, 7:34 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CDT WED MAY 10 2017

TXZ183-110115-
Val Verde TX-
734 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Del Rio, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Del Rio, Cienegas Terrace, Laughlin AFB and Val Verde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2944 10097 2950 10070 2936 10071 2934 10071
      2932 10075 2928 10074 2926 10075 2926 10084
      2928 10087 2931 10089 2933 10094 2935 10095
TIME...MOT...LOC 0034Z 262DEG 17KT 2936 10088

RUNYEN
Local storm report, May 10, 7:56 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 WNW LAUGHLIN AFB      29.36N 100.80W
05/10/2017  E1.00 INCH       VAL VERDE          TX   TRAINED SPOTTER

&&

CVP
Local storm report, May 10, 8:04 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             LAUGHLIN AFB            29.36N 100.79W
05/10/2017  E1.00 INCH       VAL VERDE          TX   OTHER FEDERAL

&&

CVP
Local storm report, May 10, 9:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             BRACKETTVILLE           29.32N 100.41W
05/10/2017  M1.00 INCH       KINNEY             TX   PUBLIC

&&

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:33 PM CDTSpecial Weather StatementEWXKinney42 min
May 10, 7:34 PM CDTSpecial Weather StatementEWXKinney41 min
May 10, 7:38 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde52 min
May 10, 8:19 PM CDTSevere Thunderstorm WarningEWXKinney41 min
May 10, 8:58 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde47 min
May 10, 10:21 PM CDTSpecial Weather StatementEWXVal Verde39 min
May 10, 10:35 PM CDTTornado WarningEWXVal Verde40 min
May 10, 11:13 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde47 min
May 11, 5:00 PM CDTSpecial Weather StatementEWXTravis45 min
May 11, 5:05 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson40 min
May 11, 5:40 PM CDTSpecial Weather StatementEWXWilliamson35 min
May 11, 6:17 PM CDTSpecial Weather StatementEWXWilliamson43 min
May 11, 6:51 PM CDTSpecial Weather StatementEWXLee39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.